Rapid heart rate when I feel the slightest emotion, unexplained weight loss, NO answer?!
I have been battling for months and I just want an answer and to be normal again!
Since January this year I have had a rapid heart rate (all the time, about 90 bpm) and usually every day I have an episode where it increaes to about 110-120bpm.
I aslo have feelings of being short of breath or not being able to get enough air. Sometimes this happens with or without the sudden increase in heart rate.
Occassionally I have palpitations for about 10 seconds.
Occassionally my arms/hands feel weak and shakey.
After a few weeks of it starting I went to my doctor, she said try cutting down caffeine. I personally didn't think it was anything to do with caffeine but I gave it a try. Stuck to it 100%. No difference.
I didn't get round to going back cos I started a new job and at the time it didn't worry me too much
In May/June my mum noticed I looked thin. I hadn't weighed myself in a long time, so I don't know if the weight loss was sudden or gradual. I weighed myself then, and was 7stone 2. I am 5ft 2 and normally weight 7 and a half stone. I have a naturally slim figure so it was a normal weight (many people said 7 and a half was too thin but my doctor said it wasn't for my build, height, etc).
So I'd lost 5 pounds and it was showing. Didn't really do much at the time as in mid June I went on holiday for 2 weeks. Looked thinner when I got back, weighed myself again, was 6 stone 13!!!
Eventually went to the doctor about it and they said it sounded like hyperthyroidism, which is what I thought (one of my cats has it and she had the same symptoms!). Had blood test for it, results came back fine, bang in the middle. So then had more blood tests done: full blood count, ESR, electrolytes, creatinine and urea, liver function, kidney etc etc.
All came back fine, although my potassium levels showed as being slightly low, but she didn't tell me the numbers so I dont know how low...but obviously it's not dangerously low because that would be a medical emergency!
Also had an ECG but all it showed was that my heart rate was too fast, so gotta keep a diary of when it speeds up, if there's any cause, and depending on results I may have to have a 24hr or 7 day ECG.
It isn't any medication or anything. I did experience a pretty horrible event (and to me personally it was quite traumatic as it involved a phobia I have) but that was at the end of February, and the increased heart rate/shortness of breath started in January, 100% certain, got it written in my diary and everything. So it isn't anxiety/panic related. It hasn't changed at all since the traumatic event actually.
I have heard that anxiety etc can cause eating issues and decreased appetite, which would obviously lead to weight loss, but my appetite didn't change at all this year and nor has my eating habits.
I have noticed that what seems to trigger these episodes where my heart races is when I get excited, nervous, etc. But only slightly. It will be the silliest, slightest little happy/excited thought and it will set it off. I never used to be like this.
Again, I am constantly being told it's the affect of caffeine or stimulants...but I have been off caffeine for months with no change, and my blood pressure isn't high. And drinking caffeine doesn't affect it either.
And you know I said the heart rate/shortness of breath issues started in January? Well they seemed to start on the day/day after (can't quite remember) I fainted on the tube in London? Could this mean anything?
Does anyone know what could be causing all of this?
What could cause your heart rate to "over-react" to emotions/feelings? Or is it adrenalin or my fight or flight response being triggered too easily? Does such a thing exist?
Also would an increased heart rate affect metabolism? Could that be why I lost weight?
I know low potassium can affect heart rhythms, but could it affect metabolism/the ability to put on weight/the ability to take in calories?
And why, please someone answer this cos my doctor never does...why did it start since fainting? It seems too much of a coincidence!
Thank you for reading and for it being such a long question! Help is greatly appreciated! =)
Welcome to the forum!
Based on your post, it appears as though the key to your problems is weight loss. There are many causes like worms in stool, depression, anorexia nervosa, AIDS, cancers especially colon cancers, drug abuse (you rule this out), infections and loss of appetite.
Loss of appetite can again be due to certain medications, drug abuse, depression, AIDS, acute and chronic infections, cancers and hypothyroidism. Either you do not eat well (but you say there has been no change in your diet) or there is increased metabolism as in hyperthyroid states, HIV, cancer etc.
Poor absorption as in irritable bowel syndromes and malabsorption syndromes too is possible. Malabsorption syndromes are seen in intestinal tuberculosis, HIV, tropical sprue, parasites in stool and Whipple’s Disease.
If there has been a history of unprotected sex then please go for a STD panel. Get a stool test for worms. Discuss the various possibilities mentioned with your doctor as a confirmed diagnosis cannot be made on net.
Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
I'm a little scared by the whole HIV/AIDs thing =(
I've read about it and from what I understand, initially you can become ill and mistake it for a cold/flu virus, and stage 2 takes about 10 years before symptoms/signs appear, one of those being weight loss.
Well I've only been erm...sexually "active" shall we say for 2 years. I had a bad sore throat this year but that's about it. I haven't had any of the other symptoms.
And I know infections affect everyone differently.
But also my partner knows he is clear of anything as he got tested, and since then the only person has been me.
And just for the record, he has been fine, no random symptoms etc.
Obviously it wouldn't hurt to get tested but given the circumstances I am quite concerned that this could be a possibility (although you weren't to know my situation in terms of sex until this post so it may be that once you read this you might say it's unlikely).
When I was researching my symptoms I did come acrss HIV/AIDs but none of the other symptoms matched. And like I said, the weight loss and the other symptoms that accompany it usually occur 10 years after initial infection, and I've been active for 2. And I have never used needles/drugs.
So I'd hope this is not the case!
I know you were only offering advice but given the information in this post, would it still seem possible?
I'm really quite worried now =(
Entirely based on the symptoms you report this appears to be a remote possibility. However HIV can get transmitted through blood donations, using infected needles and is common in drug abusers. All this may not be true for you.
Without examining you one can only list the possibilities. You may not have most of them. Hence it would be wise to discuss them with your doctor. Similarly HIV was listed as a possibility. As you know, it is unlikely you have it. But only a doctor who is examining you can confirm it for sure. All I can say is that it is unlikely.
Please do not worry yourself unnecessarily. Try to find the cause of weight loss. Treating that will resolve most of your other issues.
Hope this helps. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.